MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970)
Date of Event 04/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The deflated balloon was the first balloon implanted of the three-balloon system and was implanted for a duration of 141 days.The balloon inflation pressures were not recorded at placement.The deflated balloon was not returned to obalon; however, the remaining two inflated balloons were returned for analysis.Obalon initiated a technical investigation and a third-party laboratory conducted culture analysis.The balloon volumes were within the expected volume specification and no material fatigue was observed during visual inspection with light microscopy.The culture analysis results on sample swabs from the balloons showed no detectable evidence of bacteria and the limited fungi identified are commonly identified in the gut flora and gastrointestinal tract of healthy individuals.A potential root cause of the deflation could be material fatigue resulting from low balloon pressure, however the actual root cause remains unknown.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.No serious injury was associated with the event.
 
Event or Problem Description
A female patient with a first balloon implantation date of (b)(6) 2017, second balloon placement of (b)(6) 2018, and third balloon placement of (b)(6) 2018 experienced a new onset of symptoms of nausea and stomach pain on approximately (b)(6) 2018.The patient went to ed while traveling on (b)(6) 2018 and during endoscopy, one balloon was identified as deflated in the stomach.The deflated balloon was successfully removed by endoscopy without complication and was discarded.The ed did not want to remove the inflated balloons so the remaining two inflated balloons were removed on (b)(6) 2018 by the prescribing physician and returned to obalon for investigation.There was no serious injury due to the deflated balloon.The patient was doing well after the removal with no issues post removal.The patient lost 22 pounds during the treatment from a starting bmi of (b)(6).

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7487560
Report Number3009256831-2018-00236
Device Sequence Number1717859
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/12/2018
Device Model Number7500
Device Lot Number170313404
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2018
Initial Report FDA Received Date05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age41 YR
Patient Weight103